Alert archive / Ohio / River Flood Warnings in 2020

River Flood Warning 36, NWS Cleveland, OH

May 15, 2020Lorain County, Ohio

NWS Cleveland, OH issued this river flood warning at May 15, 2020, 6:41 PM EDT for Lorain County, Ohio. It took effect at May 15, 2020, 7:22 PM EDT. It was in force for 14 hr.

The area

The outline as issued.

The facts

Issued
May 15, 2020, 6:41 PM EDT (22:41 UTC)
In effect from
May 15, 2020, 7:22 PM EDT
Expired
May 16, 2020, 9:13 AM EDT
In force
14 hr
Issued by
NWS Cleveland, OH
Area
Storm-based polygon
Flood severity
Minor

County Lorain County, OH

The radar

The Cleveland radar (KCLE), 24 km from the middle of the area, began a volume at 22:43 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The river

Written for the forecast point Black River at Elyria (ELRO1). The gauge peaked at 10.51 ft at May 15, 2020, 10:00 PM EDT.

actionminormoderate5101505/1505/1605/17
Action stage
7 ft
Minor stage
9.5 ft
Moderate stage
17 ft
Major stage
20 ft

This gauge today: stage, forecast and historic crests

Stage from the USGS instantaneous record for site 04200500, one reading an hour, from a day before the product to a day after it ended. Flood stages are today's.

The text

As transmitted.

755 
WGUS41 KCLE 152241
FLWCLE
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Flood Warning
National Weather Service Cleveland OH
641 PM EDT Fri May 15 2020

...The National Weather Service in Cleveland has issued a flood 
warning for the following rivers in Ohio...

  Black River At Elyria

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive your car through flooded roadways. The water may be 
deeper than it appears. Turn around...don't drown!

Stay tuned to NOAA weather radio and other local media for further 
details and updates.


&&

OHC093-160640-
/O.NEW.KCLE.FL.W.0036.200515T2322Z-200516T2212Z/
/ELRO1.1.ER.200515T2322Z.200516T0600Z.200516T1612Z.NO/
641 PM EDT Fri May 15 2020

The National Weather Service in Cleveland has issued a 

* Flood Warning for 
  The Black River At Elyria
* until Saturday evening.
* At 6 PM the stage was 8.8 feet.
* Flood stage is 9.5 feet.
* Minor flooding is forecast.
* Forecast...Rise above flood stage by this evening and rise to near 
  12.4 feet by late tonight. The river will fall below flood stage by
  Saturday afternoon.
* At 11.0 feet...Flooding along the East Branch of the Black River on
  Foster Road in Penfield Township. 

&&

LAT...LON 4146 8219 4148 8212 4139 8207 4127 8215
      4128 8220 4140 8212             

$$
BM
2 follow-up statements
754 
WGUS81 KCLE 160616
FLSCLE
Flood Statement
National Weather Service Cleveland OH
216 AM EDT Sat May 16 2020

...The flood warning continues for the following rivers in Ohio...

  Black River At Elyria
  Cuyahoga River At Independence

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Never drive your car through flooded roadways. The water may be 
deeper than it appears. Turn around...don't drown!

Stay tuned to NOAA weather radio and other local media for further 
details and updates.


&&

OHC093-161416-
/O.EXT.KCLE.FL.W.0036.000000T0000Z-200516T1536Z/
/ELRO1.1.ER.200515T2303Z.200516T0130Z.200516T0936Z.NO/
216 AM EDT Sat May 16 2020

...Flood warning extended until this morning...The flood warning 
continues for
  The Black River At Elyria.
* Until this morning. 
* At  1:15 AM Saturday the stage was...10.0 feet. 
* Minor flooding is occurring and minor flooding is forecast. 
* Flood stage is 9.5 feet.
* The river will fall to below flood stage by early this morning.
* At 11.0 feet...Flooding along the East Branch of the Black River on
  Foster Road in Penfield Township. 

&&

LAT...LON 4146 8219 4148 8212 4139 8207 4127 8215
      4128 8220 4140 8212             

$$

OHC035-161416-
/O.EXT.KCLE.FL.W.0037.000000T0000Z-200516T1841Z/
/INDO1.1.ER.200516T0056Z.200516T0400Z.200516T1241Z.NO/
216 AM EDT Sat May 16 2020

...Flood warning extended until this afternoon...The flood warning 
continues for
  The Cuyahoga River At Independence.
* Until this afternoon. 
* At  1:30 AM Saturday the stage was...18.1 feet. 
* Minor flooding is occurring and minor flooding is forecast. 
* Flood stage is 17.0 feet.
* The river will fall to below flood stage by this morning.
* At 19.0 feet...Water inundates along Gleeson, Charles, Frances, and
  Stone Streets in Valley View. Many roads may become impassable. 
  Water is out of banks in Brecksville Reservation and the Cuyahoga 
  Valley National Park. 

&&

LAT...LON 4145 8170 4146 8166 4128 8152 4128 8161


$$
737 
WGUS81 KCLE 161313
FLSCLE
Flood Statement
National Weather Service Cleveland OH
913 AM EDT Sat May 16 2020

...The flood warning is cancelled for the following rivers in Ohio...

  Black River At Elyria

&&

OHC093-161343-
/O.CAN.KCLE.FL.W.0036.000000T0000Z-200516T1536Z/
/ELRO1.1.ER.200515T2303Z.200516T0130Z.200516T1110Z.NO/
913 AM EDT Sat May 16 2020

The flood warning is cancelled for 
  The Black River At Elyria.
* At  8:15 AM Saturday the stage was...9.3 feet. 
* Flood stage is 9.5 feet.

&&

LAT...LON 4146 8219 4148 8212 4139 8207 4127 8215
      4128 8220 4140 8212             

$$

What forecasters said that day

The local office's own words before this river flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cleveland, OH wrote its last area forecast discussion before this river flood warning went out at May 15, 4:03 PM EDT, 2 hours 38 minutes earlier.

Area forecast discussion, May 15, 4:03 PM EDT, 2 hours 38 minutes before
Area Forecast Discussion
National Weather Service Cleveland OH
403 PM EDT Fri May 15 2020

.SYNOPSIS...
Low pressure over upstate New York will extend a trailing cold front
across the area tonight. High pressure will build from the north on
Saturday as the front stalls south of the area. This front will lift
back north as a warm front on Sunday as low pressure enters the
western Great Lakes. The low moves overhead on Sunday Night and
passes the associated cold front through the area. This low reaches
the East Coast on Monday and stalls as it interacts with a
subtropical low over the western Atlantic.

&&

.NEAR TERM /THROUGH SATURDAY NIGHT/...
Showers with isolated thunderstorms continue across the forecast
area this afternoon. These showers have been unable to become
organized and remained relatively benign with little lightning
and very shallow cores. However, these showers have tapped into
the low level moisture over the region (as surface dew points
have risen into the 60s) and are producing somewhat efficient
rainfall, as this convection traverses southwest to northeast
along the cold frontal boundary. Showers and isolated storms
will continue ahead of the cold front as this feature slowly
slides southeast and a localized flooding threat exists for
locations where some of the heavier rainfall persists through
the evening hours. A core or two could try to become stronger
over the southeastern portion of the forecast area; however,
with rain working through the area for most of the day, the
instability is not as conducive for convective development as it
was earlier today. The rain will move out late tonight and low
stratus will develop over the region as the front stalls to the
south of the forecast area. With clouds and residual moisture in
the region, will opt for low temperatures in the 50s across the
area.

For Saturday, the front remains to the south of the forecast
area and high pressure will build in from the north and push a
wedge of dry air into the area. This will allow for Saturday to
be quiet but cooler with a north flow, off the lake for most
folks. High temperatures will be 60s to the north and 70s to the
south. The stalled front begins lifting north over the region on
Saturday night and will bring the next round of wet weather over
the region. The best lift and moisture for rain will be very
late on Saturday night. The other concern for Saturday will be
lakeshore flooding for areas adjacent to the western end of Lake
Erie as easterly flow will allow for water levels to rise. For
more on this, see the Marine Discussion below.

&&

.SHORT TERM /SUNDAY THROUGH SUNDAY NIGHT/...
Sunday will be a fairly active weather day for northern Ohio and
northwestern Pennsylvania. Low pressure approaching the western
Great Lakes will force a warm front north across the area on
Sunday. This front will bring a round of showers and
thunderstorms to the region, as moisture from the Gulf of Mexico
and warmer temperatures advect well into the region. As the low
pressure system approaches the forecast area on Sunday evening,
the low becomes more vertically stacked with its upper level
trough. This will allow for some better jet energy to approach
the area and enhance the potential for showers and
thunderstorms, some strong to severe, to develop and move
through the region. In addition, the several rounds of wet
weather over the forecast area will allow for a flooding threat.
Forecast soundings for the area on Sunday afternoon and evening
show precipitable water values of 1.6 to 1.8 inches, showing the
potential for moderate to heavy rainfall. Temperatures on Sunday
will recover back into the mid to upper 70s.

&&

.LONG TERM /MONDAY THROUGH FRIDAY/...
Broad low pressure over NE Ohio will continue east on Monday,
pulling a cold front south behind it. In the upper levels, models
have trended towards an upper low closing off over Ohio, lingering
over the Appalachians through mid-week. Looks like a dry-slot will
be overhead on Monday morning, with scattered to numerous showers
filling in along the front during the afternoon. Additional
scattered showers appear possible on Tuesday with chances decreasing
Wednesday. We will be keeping an eye on the potential for lakeshore
flooding again through the first half of the week with high pressure
north of Lake Erie and northeasterly flow of 10 to 20 knots on the
lake. Confidence decreases in placement of the upper low by late in
the week and will need to make adjustments to the forecast as needed
with respect to any chances of showers.

Tuesday looks like the coolest day of the week behind the front.
Temperatures gradually warm as the week progresses with the ridge
building aloft and increasingly more sun.

&&

.AVIATION /18Z Friday THROUGH Wednesday/...
Shower activity has been scattered over the region so far today
and has largely underachieved from previous forecasts. A
residual boundary does remain over the airspace and will be the
source for thunderstorm develop this afternoon through the early
evening. The best locations for thunder will be KFDY to KPCW and
southeast for a few hours this afternoon and have reflected this
in the TAFs. Southwest winds ahead of this boundary remain
strong with gusts to 30 knots in the warm sector. This boundary
and weak cold front move through by this evening and rain will
clear the area and winds will veer around to the northwest over
the region. The front stalls south of the area. Overnight,
residual trapped moisture and slight cooling will allow for low
stratus to form over the region and IFR ceilings are possible.
The atmosphere will be slow to recover and ceilings will be slow
to mix out on Saturday.

Outlook...Non-VFR possible Sunday and Sunday night with
scattered showers and thunderstorms Non-VFR possible again on
Monday and Tuesday with low ceilings and visibilities.

&&

.MARINE...
As low pressure moves off to the east overnight a cold front will
settle south to the Ohio Valley. Southwest winds will veer to the
north overnight and northeast on Saturday. Northeast winds of 10 to
20 knots will develop Saturday afternoon, becoming more easterly by
Sunday morning. Waves will have to be monitored but likely will
remain just below Small Craft Criteria. This wind direction will
also result in rising water levels on the western basin of Lake Erie
and possible lakeshore flooding, Saturday afternoon and night. The
flow will not be terribly strong or across the entire basin, so
those are limiting factors. However 15 knots is typically what it has
been taking to observe at least minor flooding and.....

Winds will veer to the south as a warm front lifts north of Lake
Erie on Sunday then shift to northwest behind the cold front Sunday
night into Monday. High pressure will strengthen north of the lakes
on Monday night through Wednesday leading to another prolonged
window of NE to east winds on Lake Erie.

&&

.CLE WATCHES/WARNINGS/ADVISORIES...
OH...Lakeshore Flood Watch from Saturday morning through Sunday
     morning for OHZ003-007>009.
PA...None.
MARINE...None.

&&

SYNOPSIS...Sefcovic
NEAR TERM...Sefcovic
SHORT TERM...Sefcovic
LONG TERM...KEC
AVIATION...Sefcovic
MARINE...KEC
Hazardous weather outlook, May 15, 3:36 PM EDT, 3 hours 5 minutes before
Hazardous Weather Outlook
National Weather Service Cleveland OH
336 PM EDT Fri May 15 2020

OHZ003-007>009-161945-
Lucas-Ottawa-Sandusky-Erie-
336 PM EDT Fri May 15 2020

...LAKESHORE FLOOD WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SUNDAY MORNING...

This Hazardous Weather Outlook is for north central Ohio and
northwest Ohio.

.DAY ONE...This afternoon and tonight.

Hazardous weather is not expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are possible on Sunday. Damaging winds
and heavy rainfall are the primary threats.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Lakeshore Flood Watch.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

OHZ006-010>014-017>023-027>033-036>038-047-089-PAZ001>003-161945-
Wood-Lorain-Cuyahoga-Lake-Geauga-Ashtabula Inland-Hancock-Seneca-
Huron-Medina-Summit-Portage-Trumbull-Wyandot-Crawford-Richland-
Ashland-Wayne-Stark-Mahoning-Marion-Morrow-Holmes-Knox-
Ashtabula Lakeshore-Northern Erie-Southern Erie-
336 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for north central Ohio, northeast
Ohio, northwest Ohio and northwest Pennsylvania.

.DAY ONE...This afternoon and tonight.

Showers with scattered thunderstorms will continue through the area
this afternoon and evening. Rain persisting over the same areas may
allow for localized flooding.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

Strong to severe thunderstorms are possible on Sunday. Damaging wind
and heavy rainfall are the primary threats.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LEZ061-142>149-162>169-161945-
Lake Erie open waters from Ripley to Buffalo NY-
Lake Erie nearshore waters from Maumee Bay to Reno Beach OH-
Lake Erie nearshore waters from Reno Beach to The Islands OH-
Lake Erie nearshore waters from The Islands to Vermilion OH-
Lake Erie nearshore waters from Vermilion to Avon Point OH-
Lake Erie nearshore waters from Avon Point to Willowick OH-
Lake Erie nearshore waters from Willowick to Geneva-on-the Lake OH-
Lake Erie nearshore waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie nearshore waters from Conneaut OH to Ripley NY-
Lake Erie open waters from Maumee Bay to Reno Beach OH-
Lake Erie open waters from Reno Beach to The Islands OH-
Lake Erie open waters from The Islands to Vermilion OH-
Lake Erie open waters from Vermilion to Avon Point OH-
Lake Erie open waters from Avon Point to Willowick OH-
Lake Erie open waters from Willowick to Geneva-on-the-Lake OH-
Lake Erie open waters from Geneva-on-the-Lake to Conneaut OH-
Lake Erie open waters from Conneaut OH to Ripley NY-
336 PM EDT Fri May 15 2020

This Hazardous Weather Outlook is for central Lake Erie, eastern
Lake Erie and western Lake Erie.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 15, 4:31 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Cleveland OH
431 PM EDT Fri May 15 2020

OHZ010>014-089-152200-
Geauga-Lake-Ashtabula Lakeshore-Lorain-Cuyahoga-Ashtabula Inland-
431 PM EDT Fri May 15 2020

...A LINE OF HEAVY SHOWERS WILL AFFECT GEAUGA...CUYAHOGA...
LAKE...LORAIN AND ASHTABULA COUNTIES...

At 425 PM EDT, radar indicated a line of showers with a couple
rumbles of thunderstorms moving east southeast off of Lake Erie.
Rainfall amounts of 1 to 2 inches will be possible with ponding of
water on area roadways. Some minor flooding of low lying areas is
possible. Gusty winds to 35 mph will also be possible.

Locally dense fog may develop near the lakeshore and could impact
visibilities along I-90.

LAT...LON 4150 8052 4150 8100 4135 8101 4135 8159
      4128 8157 4127 8197 4120 8198 4120 8207
      4114 8208 4114 8217 4106 8218 4107 8234
      4143 8234 4152 8200 4148 8189 4150 8171
      4176 8129 4198 8052
TIME...MOT...LOC 2025Z 256DEG 36KT 4196 8047 4159 8142 4136 8229
Local storm report, May 15, 5:50 PM EDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CLEVELAND OH
550 PM EDT FRI MAY 15 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0527 PM     FLASH FLOOD      1 SW LINNDALE           41.43N 81.78W
05/15/2020                   CUYAHOGA           OH   LAW ENFORCEMENT

            TWO VEHICLES TRAPPED DUE TO FLOODING ON W
            130TH ST NEAR I-480. WATER RESCUE IN
            PROGRESS.

&&

SEFCOVIC

The office that day

Everything else NWS Cleveland, OH issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 15, 3:34 PM EDTLakeshore Flood WatchCLEErie, Lucas, Ottawa, Sandusky24 hr
May 15, 4:31 PM EDTSpecial Weather StatementCLEAshtabula, Cuyahoga, Geauga, Lake, Lorain89 min
May 15, 4:51 PM EDTAreal Flood AdvisoryCLEAshtabula, Cuyahoga, Erie, Geauga, Lake, Lorain3 hr
May 15, 5:13 PM EDTFlash Flood WarningCLECuyahoga, Geauga, Lake, Lorain, Medina, Summit5 hr
May 15, 6:08 PM EDTAreal Flood AdvisoryCLETrumbull4 hr
May 15, 7:43 PM EDTAreal Flood AdvisoryCLEAshtabula2 hr

Nearby

River Flood Warnings in Ohio, 2020Every river flood warning in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; radar from the NEXRAD Level II archive; the gauge from the NWS water service and the USGS.